Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Dodge City, KS

February 11, 2009Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Feb 11, 2009, 2:58 AM CST for Comanche County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 11, 2009, 2:58 AM CST (08:58 UTC)
Expired
Feb 11, 2009, 3:28 AM CST
In force
30 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 91 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2924 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110858
SVRDDC
KSC033-110945-
/O.NEW.KDDC.SV.W.0002.090211T0858Z-090211T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
258 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COMANCHE COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 345 AM CST

* AT 254 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COLDWATER...MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLDWATER...
  BUTTERMILK...
  RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED FOR COMANCHE COUNTY.

LAT...LON 3709 9907 3707 9942 3733 9942 3734 9921
TIME...MOT...LOC 0857Z 345DEG 14KT 3726 9930

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 110928
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
328 AM CST WED FEB 11 2009

KSC033-110938-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-090211T0945Z/
COMANCHE KS-
328 AM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COMANCHE COUNTY IS
CANCELLED...

* LOCATIONS IMPACTED INCLUDE...
  LAKE COLDWATER...
  BUTTERMILK...
  RURAL RESIDENCES OF CENTRAL COMANCHE COUNTY.

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER CENTRAL COMANCHE COUNTY.

LAT...LON 3709 9907 3707 9942 3733 9942 3734 9921
TIME...MOT...LOC 0928Z 345DEG 14KT 3714 9926

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 2:20 PM CST, 12 hours 38 minutes earlier.

Area forecast discussion, Feb 10, 2:20 PM CST, 12 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
220 PM CST TUE FEB 10 2009

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP TONIGHT AND
INTO WEDNESDAY MORNING.

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL
S/WAVE TROUGH OF LOW PRESSURE MOVING EAST ACROSS THE FOUR CORNERS
REGION. A +110KT UPPER LEVEL JET IS CLIMBING OUT OF THE TROUGH AXIS
IN THE DESERT SOUTHWEST AND STREAMING NORTHEAST ACROSS THE SOUTH
PLAINS OF TEXAS AND OKLAHOMA AND UP INTO THE SOUTHERN GREAT LAKES
REGION. AT THE SURFACE, A LEE SIDE TROUGH OF LOW PRESSURE IS
STRENGTHENING IN EASTERN COLORADO AND EXTREME NORTHEASTERN NEW
MEXICO.

SHORT RANGE MODELS ARE IN GENERAL AGREEMENT INDICATING THE UPPER
LEVEL S/WAVE MOVING EAST INTO THE TEXAS PANHANDLE TONIGHT AND ON
INTO EASTERN OKLAHOMA EARLY WEDNESDAY MORNING. THIS SYSTEM WILL BE
RESPONSIBLE FOR BRINGING THE POSSIBILITY OF PRECIP TO PORTIONS OF
WESTERN KANSAS TONIGHT. A DEVELOPING SURFACE LOW IN SOUTHEASTERN
COLORADO WILL STRENGTHEN AS IT MOVES EAST ALONG THE OKLAHOMA BORDER
OF WESTERN KANSAS THIS EVENING. ALL MODELS SHOW SOME BANDS OF H7
FRONTOGENETIC FORCING DEVELOPING ACROSS SOUTHWEST KANSAS LATER
TONIGHT ALONG WITH SOME MID LEVEL MOISTURE ADVECTION. ENOUGH WARM
AIR IN THE LOWER LEVELS SUGGESTS A LIQUID PRECIP TYPE THIS EVENING
WITH A POSSIBLE SWITCHOVER TO SNOW AFTER MIDNIGHT AS COLD AIR BEGINS
TO FILTER INTO WESTERN KANSAS ON THE BACKSIDE OF THE SURFACE LOW.
ANY SNOW ACCUMULATION WILL BE TRICKY AS ANY PRECEDING RAIN WILL LEAD
TO WET GROUND AND SOME INITIAL SNOW MELTING. GFS AND NAM MODEL
SOUNDINGS ALSO SHOW AN ABOVE FREEZING LAYER OF AIR FROM THE SURFACE
UP THROUGH H85. STILL, ACCUMULATIONS OF 1 TO 2 INCHES SEEM POSSIBLE
IN SOME LOCATIONS, ESPECIALLY ACROSS THE NORTHERN TWO-THIRDS OF THE
CWA. WINDS WILL BECOME NORTHERLY AND FAIRLY STRONG AS THE SURFACE
LOW PUSHES OFF TO THE EAST WEDNESDAY MORNING. THE NAM, UKMET, AND
GFS INDICATE H85 WINDS UP TO 40KT TO 50KT ACROSS THE EASTERN
TWO-THIRDS OF THE CWA AS A RESULT OF A TIGHT PRESSURE GRADIENT
STRENGTHENING ON THE BACKSIDE OF THE DEPARTING LOW. SHOULD SEE
SURFACE WINDS 25 TO 35 MPH WITH GUSTS UP TO 45 MPH DEVELOPING LATE
THIS EVENING WEST TO EAST. WILL ISSUE A WIND ADVISORY FOR THE AREA
MENTIONED GENERALLY AFTER 04Z AND THROUGH DAYBREAK.

STRONG MOISTURE RETURN INTO EASTERN KANSAS ALONG WITH INCREASED
INSTABILITY AHEAD OF THE STRENGTHENING SURFACE LOW SUGGESTS THE
POSSIBILITY FOR THUNDERSTORM DEVELOPMENT ACROSS THE EXTREME EASTERN
PORTION OF THE FORECAST AREA THIS EVENING. THE QUESTION WILL BE HOW
FAR WEST THE LOW LEVEL MOISTURE REACHES. ALL MODELS INDICATE A
SIGNIFICANT DRYLINE DEVELOPING IN WESTERN OKLAHOMA AND STRETCHING
NORTH INTO SOUTH CENTRAL KANSAS RIGHT ALONG THE EASTERN CWA BORDER.
EVEN THOUGH THE BEST UPPER LEVEL SUPPORT WILL REMAIN JUST OFF TO OUR
SOUTH AND EAST, STEEP ENOUGH LAPSE RATES EXIST THAT IF ENOUGH LOW
LEVEL MOISTURE ADVECTS INTO THE AREA, INSTABILITY WILL SUBSTANTIALLY
INCREASE. THIS WOULD RESULT IN ANY DEVELOPING STORMS POSSIBLY
BECOMING SEVERE...AGAIN, MAINLY IN OUR SOUTHEAST. WILL CONTINUE
CHANCE POPS FOR POSSIBLE THUNDERSTORMS THIS EVENING IN OUR MOST
SOUTHEASTERN COUNTIES.

SOMEWHAT COOLER TEMPERATURES CAN BE EXPECTED TONIGHT AS COLD AIR
ADVECTION SETS UP ACROSS WESTERN KANSAS IN WAKE OF THE DEPARTING
SURFACE LOW. TEMPERATURES AT H85 WILL DROP DOWN TO AROUND 0C ACROSS
MUCH OF SOUTHWEST KANSAS BY EARLY WEDNESDAY MORNING. HOWEVER,
INCREASING CLOUDS WILL LIMIT HOW FAR TEMPERATURES DROP. EXPECT LOWS
TONIGHT MAINLY IN THE 30S(F) ACROSS MUCH OF THE CWA. FOR WEDNESDAY,
A QUICKLY REDEVELOPING LEE SIDE TROUGH WILL BRING BACK A WEST TO
SOUTHWESTERLY LOW LEVEL FLOW ACROSS SOUTHWEST KANSAS BY THE
AFTERNOON HOURS. TEMPERATURES AT H85 WILL RANGE FROM AROUND 3C IN
EASTERN PORTIONS OF THE CWA TO NEAR 8C IN OUR WEST. EXPECT HIGHS UP
INTO THE 50S(F), ESPECIALLY WITH THE HELP OF CLEARING SKIES AND
DOWNSLOPING WINDS. FOR WEDNESDAY NIGHT, A DEVELOPING SURFACE LOW IN
EASTERN COLORADO WILL MOVE INTO WESTERN KANSAS INFLUENCING WINDS TO
BECOME MORE LIGHT AND VARIABLE. TEMPERATURES AT H85 WILL BE A BIT
HIGHER FROM THE PREVIOUS NIGHT RANGING 3C TO 7C ACROSS THE CWA.
HOWEVER, DECREASING CLOUDINESS COMBINED WITH LIGHT WINDS WILL ALLOW
TEMPERATURES TO DROP NEAR TO JUST BELOW FREEZING. A DEVELOPING
EASTERLY UPSLOPE FLOW ACROSS SOUTHWEST KANSAS THURSDAY WILL LIMIT
HIGH TEMPERATURES CLIMBING MUCH OVER WEDNESDAY. THE GFS, NAM, AND
UKMET ALL SHOW TEMPERATURES AT H85 RANGING FROM JUST ABOVE 0C ACROSS
OUR NORTH TO NEAR 6-8C ACROSS OUR SOUTH. HIGHS AGAIN SHOULD CLIMB
INTO THE 50S(F). PLAN NO SIGNIFICANT CHANGES TO TEMPERATURES.

DAYS 3-7...

THE MAIN FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE SNOW
CHANCES AND AMOUNTS MAINLY NORTH ON FRIDAY AND TEMPERATURES.

ANOTHER IN A SERIES OF UPPER LEVEL SHORTWAVE TROUGHS WILL MOVE FROM
THE WEST COAST AND INTO WESTERN KANSAS ON FRIDAY. MODELS PAINT THE
BEST CHANCES FOR ACCUMULATING SNOW IN THE NORTHERN FA AND WITH NEW
HPC GUIDANCE WILL GO WITH 1 TO 2 INCHES WITH LESS THAN AN INCH
ELSEWHERE. COULD START OUT AS RAIN BEFORE CHANGING TO SNOW BY MID TO
LATE MORNING NORTH AND IN THE AFTERNOON SOUTH AS COLD 850MB TEMPS
MOVE INTO SOUTHWEST KANSAS AROUND -8C BY 00Z SATURDAY. HIGHS SHOULD
BE COLD AND ONLY IN THE 30S. ANOTHER SHORTWAVE MOVES INTO THE
CENTRAL PLAINS ON SUNDAY MORNING WITH POSSIBLY LIGHT SNOW IN THE
NORTH. ANOTHER STRONGER SHORTWAVE TROUGH MOVES INTO THE CENTRAL
PLAINS ON MONDAY AND TUESDAY WITH INCREASING CHANCES FOR RAIN AND
SNOW. HIGHS SHOULD RANGE INTO THE UPPER 30S SUNDAY AND AROUND 40 FOR
MONDAY AND TUESDAY UNDER MOSTLY CLOUDY SKIES.

&&

.AVIATION...

AS AN STRONG UPPER LEVEL DISTURBANCE MOVES SOUTH OF THE AREA LOOK
FOR CLOUDS TO THICKEN WITH CEILINGS LOWERING RAPIDLY TO MVFR
CONDITIONS AFTER 6Z TO 8Z TONIGHT. SOME RAIN COULD REACH THE GROUND
BY AROUND THAT TIME WITH SOME RAIN CHANGING TO SNOW AFTER 8 TO 10Z
ESPECIALLY NORTH IN THE HAYS REGION. ENOUGH INSTABILITY AND UPWARD
MOTION IS AVAILABLE FOR A FEW THUNDERSTORMS MAINLY NEAR DODGE CITY
AND HAYS. WINDS ALSO WILL BECOME STRONG AFTER MIDNIGHT WITH GUSTS TO
25 TO 35KTS WITH SOME VSBYS DOWN TO LESS THAN A MILE IN THE HAYS
REGION AT TIMES IN SNOW AND BLOWING SNOW WITH SOME IFR TO LIFR
CONDITIONS. THE PRECIPITATION SHOULD QUICKLY END BY 12Z TO 14Z WITH
SKIES CLEARING FROM WEST TO EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  55  27  56 /  50  10   0   0
GCK  31  55  24  54 /  60   0   0   0
EHA  30  58  26  55 /  40   0   0   0
LBL  32  57  26  57 /  40   0   0   0
HYS  32  53  25  53 /  60   0   0   0
P28  38  55  31  59 /  50  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 PM CST /9 PM MST/ THIS EVENING TO 9 AM CST
/8 AM MST/ WEDNESDAY FOR KSZ030-031-043>046-061>066-074>081-
084>090.

&&

FN32/06/06
Hazardous weather outlook, Feb 10, 2:24 PM CST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CST TUE FEB 10 2009

KSZ030-031-043>046-061>066-074>081-084>090-112030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
224 PM CST TUE FEB 10 2009 /124 PM MST TUE FEB 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM OVER NEW MEXICO WILL MOVE INTO
THE CENTRAL AND SOUTHERN PLAINS THIS EVENING. LOW LEVEL MOISTURE WILL
RETURN INTO CENTRAL KANSAS AHEAD OF THE SYSTEM. THE RESULTING
INCREASING INSTABILITY COULD RESULT IN SOME THUNDERSTORMS...SOME
POSSIBLY SEVERE...THIS EVENING MAINLY EAST OF AN COLDWATER TO
LARNED LINE. FARTHER WEST THERE WILL BE A GOOD CHANCE FOR RAIN
TONIGHT POSSIBLY MIXING WITH SNOW LATE. RAIN COULD CHANGE TO SNOW
WITH 1 TO 2 INCHES POSSIBLE NORTH OF THE ARKANSAS RIVER VALLEY
AFTER MIDNIGHT ALONG WITH A FEW RUMBLES OF THUNDER. STRONG NORTH
WINDS OF 25 TO 35 MPH ARE ALSO EXPECTED AFTER MIDNIGHT WITH SOME
REDUCED VISIBILITIES IN SNOW AND BLOWING SNOW MAINLY NORTH OF A
GARDEN CITY TO LARNED LINE. ANY PRECIPITATION SHOULD END QUICKLY
BY 6 TO 8 AM WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME SNOW IS EXPECTED ON FRIDAY MORNING AND AFTERNOON...WITH
ANOTHER UPPER LEVEL STORM SYSTEM...MAINLY NORTH OF A SYRACUSE TO
LARNED LINE. AN INCH OR 2 OF SNOW IS POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED THIS EVENING MAINLY EAST OF A
COLDWATER TO LARNED LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Local storm report, Feb 11, 2:34 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
234 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HAIL             6 NW LAKE COLDWATER     37.32N 99.42W
02/11/2009  E0.75 INCH       COMANCHE           KS   TRAINED SPOTTER

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 2:14 AM CSTSevere Thunderstorm WarningDDCComanche46 min
Feb 11, 3:36 AM CSTSpecial Weather StatementDDCComanche39 min
Feb 11, 3:58 AM CSTSpecial Weather StatementDDCStafford47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.